Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@nat31

Anyone here still around on this thread

Jump to this post

I haven't been on this thread before, but I saw your post and thought I'd stop in and say Hello! I am in the process of tapering off Effexor.

REPLY
@juniemoon1

I haven't been on this thread before, but I saw your post and thought I'd stop in and say Hello! I am in the process of tapering off Effexor.

Jump to this post

Hi Junie how are you doing? This is the toughest ride ever. I've spent 6.5 months tapering (after effexor stopped working for me after 10 years) the withdrawals have been awful. I introduced prozac almost 3 weeks ago but so far no help

REPLY
@nat31

Hi Junie how are you doing? This is the toughest ride ever. I've spent 6.5 months tapering (after effexor stopped working for me after 10 years) the withdrawals have been awful. I introduced prozac almost 3 weeks ago but so far no help

Jump to this post

Experiencing nightmares? Need something better than Prozac. Ask your doctor to get u going now. I switched to Wellbutrin years ago. Then started gritting my teeth. So now again back on Effexor. But having to go off. Not helping at all. Not crying, but often sit for too long. Trouble getting motivated. Sorry for your long time getting off.

REPLY
@happy2bhear

Experiencing nightmares? Need something better than Prozac. Ask your doctor to get u going now. I switched to Wellbutrin years ago. Then started gritting my teeth. So now again back on Effexor. But having to go off. Not helping at all. Not crying, but often sit for too long. Trouble getting motivated. Sorry for your long time getting off.

Jump to this post

No nightmares as of yet, just severe anxiety, akathisia, shakes, inner restlessness, upset tummy and body aches. It's miserable

REPLY
@nat31

No nightmares as of yet, just severe anxiety, akathisia, shakes, inner restlessness, upset tummy and body aches. It's miserable

Jump to this post

Please ask your doctor if gabapentin might help you through. It is very calming, taken at night you will sleep at least 8 hours solid. You will wake up with after effects that will keep you calm for several hours. That may help with your tummy as well.
Ginger tea – no caffeine? I know that inner restlessness.
I am 3 week into a study with Cedars-Sinai hospital, where I had my cancer treatment. The study is discovering if an app called: ELLY can help relieve all these symptoms. I have to say it has been phenomenal. It is very personalized, every morning at the time you specified it will email you and ask how you are, giving you many choices and degrees of the way you feel. THEN, it gives you specific very short – 1-3 minute encouragement from people who have been exactly where you are. They have gone through or are still going through some very difficult hardships, but have great ideas and boosting thoughts.
I encourage you to download ELLY and see how it can help. You can use it all day and never run out of the categories of help. My best to you – you will see the lighter side soon.

REPLY
@nat31

Hi Junie how are you doing? This is the toughest ride ever. I've spent 6.5 months tapering (after effexor stopped working for me after 10 years) the withdrawals have been awful. I introduced prozac almost 3 weeks ago but so far no help

Jump to this post

Give the Prozac a little more time if you can.

REPLY
@sears

Give the Prozac a little more time if you can.

Jump to this post

I am trying, I'm due to stop effexor tomorrow night and increase the prozac, safe to say I'm scared

REPLY
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post

Thank you so much for your advice. I am struggling to get off Effexor after 30 years! I am following doctors advice, but still very fatigued and have no interest. Hoping it gets better.

REPLY

I have been on Lexapro for many years and despite a genetic test that indicated other drugs would be better for me I can’t seem to go through the transition. The side effects scare me. So I just take 10 mg a lower dose of Lexapro along with other meds Klonopin and Gabapentin. It’s a lifelong struggle to balance everything and find some joy. Thankfully I have been able to go back to gym after pandemic has eased and doing classes really helps me physically and mentally.

REPLY
@nat31

I am trying, I'm due to stop effexor tomorrow night and increase the prozac, safe to say I'm scared

Jump to this post

The Prozac switch really helps a lot of people. I hope it works for you. Effexor and Paxil are especially hard to taper. Prozac has helped me with a Paxil taper. I just switched straight to Prozac. Not really any problems worth mentioning.

REPLY
@sears

The Prozac switch really helps a lot of people. I hope it works for you. Effexor and Paxil are especially hard to taper. Prozac has helped me with a Paxil taper. I just switched straight to Prozac. Not really any problems worth mentioning.

Jump to this post

No problems at all? What mg of prozac are you taking? I really hope it helps me….had you been on paxil long?

REPLY
@nat31

I am trying, I'm due to stop effexor tomorrow night and increase the prozac, safe to say I'm scared

Jump to this post

Please let us know how you do w the switch. I would like to find something better. Maybe Prozac is answer.

REPLY
Please sign in or register to post a reply.
  Request Appointment